I think you should contact your doctor and go with his advice. When it comes to children I don't think I would go with suggestions from someone who is not a professional no matter how much experience they may have with the subject.
I don't think the child is having WD after just 7 days but then again I am not a Dr.
GOOD LUCK & I HOPE SHE FEELS BETTER
Thanks for replying...waiting on doc's office to call me back!!
I agree I would inform the Dr of your concerns and see what he/she says. Hope she is better soon.
absolutely sounds like withdrawl. take her temp. and her blood pressure. how many mgs. was the dosage? every 4 hours for 7 days?? that's a lot. ESPECIALLY for a child! and codeine for a 2 year old???? I just asked my fiance who's in dental school and has he never heard of a child getting codeine unless it was for extensive and painful surgery.....i'm not sure if it's common but it definately raises a bit of a red flag on this doctor in my opinion. was it REALLY necessary?? Motrin and some orajel wouldn't have done the trick..??? I'm sorry you guys are going through this! I can't imagine. her tolerance is much lower and her body will feel the slightest change. I"m not a doctor, but I'm also not an idiot. I would say its withdrawls. Definately contact your doc if your worried. You don't want her to go through this torture. It's awful. Maybe he'll set up a weaning plan. Nothing too long...just a few days possibly.
Yes she may need to taper
Give only the amount prescribed by your child's doctor.
Your child should not take this medication more than 5 times in one day.
If giving your child a liquid, carefully measure each dose using an oral syringe or medicine spoon.
This medicine can be given with food to prevent stomach upset.
Do not give your child acetaminophen (Tylenol", Genapap", Panadol", Tempra") or other over-the-counter medications that contain acetaminophen while using this medication.
Contact your doctor if you give your child too much medicine.
Do not give this medicine if your child is allergic to codeine.
Check the labels on all over-the-counter medicines you give your child to make sure they do not contain acetaminophen. Too much acetaminophen may be harmful.
This medicine may make your child drowsy. Watch carefully if your child is performing a task requiring alertness, such as climbing stairs.
If your child requires this medicine for a long period of time, the dose may need to be slowly decreased and not stopped quickly.
Do not use after the expiration date on the bottle/package.
Keep this medication out of the reach of children.
If too much medicine is taken by accident, call the Drug and Poison Information Center (DPIC) at 513-636-5111 or 1-800-222-1222, or call your child's doctor immediately.
Slapperman: Thank you, I'll get on there and try that out.
Spacecadette: It was 3/4 of a tsp. for each dose. Motrin, orajel, and just children's tylenol were tried for 5 days. It was her first time getting cold sores and they were everywhere (inside mouth, tongue, chin, lips). She was not eating and losing weight so needed something to numb pain to get food in her. I do trust her doctor though. It was a pretty severe case of cold sores. (days away from admitting her to hospital for iv fluids).
Thank you all though, it seemed like it was withdrawl to me. But, had never really heard of it in a child.
It sounds like it was needed tapering down is probably a great idea
I don't think giving a child codeine is unusual. Our pediatrician would give our girls cough syrup with either codeine or hydrocodone in it. I also have many friends whose doctors did the same. Thank goodness I wasn't addicted at this time, or my poot babies probably would't have their meds.
Really? Wow....That just amazes me. I've heard of kids at the age of 3 or 4 getting it. I'd just never heard of any kids ages 2 and under.
How is your daughter feeling now? Gosh I can't imagine what she's going through! losing weight, and not eating! poor thing. I'm glad you came on and asked questions. Everyone on here has a lot of good insight. And i'm glad i learned it's "OK" to give kids codeine. I guess I'm just paranoid given how easily it is to become dependant on narcotics. Please let us know how she's doing. What did the doctor say? Is there any way you can taper her down slowly so she can sleep at night? Praying for u both. space
Space, thanks so much. I did get a hold of doctor and we are tappering down over the next 3 days. My daughter is better now. Gave her a half dose before bed. Physically she is doing much better!! Fourtunately she's never had so much as a stuffy nose since she was born so, pretty tramatic experience for all of us!
Thank you everyone, again. I'm on the child behavior forum but, decided I could get more experience from people here. And I did!!!
Anyway, hopefully by Sunday my baby girl will be back to her old self again. :)
Codeine is the drug of choice prescribed for children (even infants if needed) IF there is a need for a strong, narcoctic pain reliever. It tends to be better tolerarted by children, is less sedating than other opiates (like hydrocodone, ie Vicodin, or oxycodone ie Percocet)...and children have less side effects.
Ironically, a LOT of ADULTS cannot stomach codeine whatsoever. The most common bothersome side effect is nausea and or vomiting in adults.
I agree that the chilld should be seen by the physician and rhe med should be tapered, just in case it is W/D/s.
Best of luck!!!
Well it most definitely sounds like a little withdrawal, but like everyone else said....don't trust anyone except the doc. When it comes to children, extra care should always be taken to assure that your facts are straight. Hope your little one feels better soon! Nothing breaks my heart more than a sick, helpless child! And Nursegirl's right....Doc's give codiene to children more than any other opiate because it's the one that's best tolerated by them. In the case of a broken leg or something, they might even give a modified dose of Morphine. Adults however, are more likely to be allergic to Codiene (I break out in hives!) and be nauseated by it. I Guess it's the same principal as say, Ritalin being a stimulant---but it has a reverse effect on kids and calms them down, helping with ADD and ADHD. Drugs just affect kids differently. That's also a reason for the age limits on alcohol. The legal limit used to be 18, but scientists found that its effects on the brain were less damaging after the age of 21. So (believe it or not) there is a legitimate reason for the legal drinking age being 21. And in my younger days, I thought it was just another case of "the man" keeping me down! LOL